Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Should we change MEDS
Jun 15, 2003

Great site everyone.

My question concerns my girlfriends meds. We both started at the same time. I am on Cobivir and Stockrin and she is AZT, DDL, Stockrin primarily because she is small (weight 49KG)and has Hep B. Our specialist doctor in Thailand, who is one of the top experts here wants to keep 3TC in reserve. We are also taking Bactrim 3 times a week.

After about 2 weeks of starting, her initial symptoms became far worse to the extent that she can hardly walk 5 meters and when she does has fallen over frequently. Has had to stop working and is continually dizzy and suffering from headaches. It got so bad one night, we had to take her to our local ER as she was suffering from very bad hyper ventilation. Her blood shows technically anemic at 11.6 however 2 Thai doctors have said that for a Thai that is not a problem !!!

This has been ongoing for last 2 weeks and today got test results from her first Cd4 and viral load tests since starting 4 weeks ago. they show increases from 197 to 345 cd4 and 18,000 down to 54 Viral load. As a result of this our doctor has reduced her Stockrin doseage to 2 per day.

My question is are we likely to see an improvement in her condition or is the problem more related to AZT and or DDL? The annoying thing is that both the ER doctor and our doctor has said that there is basically nothing wrong with her but I cant help but think something cant be right. We expected initial problems but not this severe. Also, when I saw she was anemic, I got some iron tablets which she has been taking for a week but our doctor dismissed them and advised her not to take them as they will do no good.

Would welcome your thoughts on our options and the liklihood of continued quality of life improvement as currently she wants to stop all meds and die she feels that bad.

Response from Dr. Henry

Stocrine can cause significant side effects in many patients like you describe. Often a switch to nevirapine might be considered. Anemia due to AZT usually does not develop suddenly. If Viread is available then it can be used with the 3TC (or adefovir can be used) if her hepatitis B warrants treatment. Any side effects that are bothersome to a patient like you described are a big deal. KH



Previous
Irritable bowel syndrome?
Next
Short term hair los

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement